Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 25, 2004

May 25, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 25, 2:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 25, 2:25 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 PM EDT TUE MAY 25 2004

.SHORT TERM...

SEVERE THUNDERSTORM WATCH #287 ISSUED FOR SRN PA UNTIL 9PM EDT.

TONIGHT THRU WED NIGHT...
RATHER COMPLICATED FORECAST FOR THE NEXT 24 HOURS...WITH A FEW
DIFFERENT THREATS TO DEAL WITH. FIRST IS SEVERE T-STORM POTENTIAL
FOR LATE THIS AFTERNOON AND EVENING. SURFACE BOUNDARY STARTING TO
LIFT NORTHWARD ACROSS SOUTHERN PA AT 2PM...AS UPPER 60S DEWPOINTS
ALREADY POKING INTO EXTREME SW PA. SURFACE BASED CAPE VALUES OF
1000-2000 J/KG BUILDING IN THIS AREA...WITH 35-45 KT 0-6KM SHEAR
ACROSS CNTRL/SRN OHIO. THIS SHEAR WILL OVERSPREAD OUT CWA FROM WEST
TO EAST BY THIS EVENING...BUT AM NOT SURE HOW FAR NORTH THE BOUNDARY
WILL GET BY THIS TIME. SO BOTTOM LINE...SEVERE THREAT SHOULD BE
CONFINED TO LAURELS HIGHLANDS...SOUTHERN PORTIONS OF NW MTNS...AND
POSSIBLY ALTOONA VICINITY. ELEVATED T-STORMS MAY PRODUCE SOME HEAVY
DOWNPOURS ELSEWHERE...BUT SEVERE WIND/HAIL NOT LIKELY TO PENETRATE
THROUGH STABLE LOWER LEVELS.

FOR TONIGHT...MODELS STILL DIVERGENT WITH AREAS OF HEAVIEST QPF. GFS
SEEMS WELL OVERDONE WITH EXTREMELY HEAVY RAINFALL ACROSS SOUTHERN
HALF OF PA INTO WED MORNING...ESPECIALLY SINCE PATTERN IS VERY
PROGRESSIVE AND SIGNATURES FOR WIDESPREAD HEAVY RAIN NOT
VISIBLE...MOST NOTICEABLY LACK OF LOW LEVEL JET WITH SOUTHERLY
COMPONENT. ETA MORE BELIEVABLE AT THIS POINT IN BRINGING A SWATH OF
SHOWERS AND STORMS THROUGH MUCH OF THE AREA OVERNIGHT INTO THE
MORNING...ASSOC WITH UPPER LEVEL DISTURBANCE OVER MISSOURI VALLEY
TODAY. WILL LEAN TOWARD ETA AND HOLD OFF ON ANY FLOOD WATCHES AT
THIS TIME. LAGGING SURFACE BOUNDARY AND INSTABILITY FOR JUST A
CHANCE OF A SHOWER/T-STORM...MAINLY ACROSS THE SOUTH TOMORROW
AFTERNOON. DRYING CONDITIONS FOR WED NIGHT AS SFC HIGH PRES AND
ASSOC COLD ADVECTION/DRIER AIR MOVES IN FROM THE NW.

JPV

.AVIATION...

MAINLY VFR CONDS INTO THE EVENING...EXCEPT BRIEF MVFR ASSOCIATED
WITH ANY SCATTERED THUNDERSTORM ACTIVITY. MORE WIDESPREAD SHOWERS
AND STORMS ARE LIKELY TONIGHT...WITH GENERALLY MVFR CONDS PREVAILING
FROM AROUND 06-12Z IN MOST PLACES. SOME IFR CONDS POSSIBLE AROUND
KBFD TOWARDS MORNING ASSOC WITH LOW CEILINGS/FOG IN WAKE OF
OVERNIGHT CONVECTION. CONDS TO RAPIDLY IMPROVE WED MORNING WITH
WIDESPREAD VFR CONDS FOR MUCH OF THE DAY.

JPV

.LONG TERM...
THUR THRU TUE...
NO SIG CHANGES TO EXTENDED FROM YESTERDAY. THUR DURING THE DAY LOOKS
MAINLY DRY DEPENDING ON TRACK OF WEAK SHORTWAVE TO OUR SOUTH. NRN
STREAM SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS FOR
LATER THUR AND FRI. SAT LOOKS DRY BEHIND FROPA. WARM FRONT WILL LIFT
SLOWLY NWD THRU THE AREA AHEAD OF DEVELOPING PLAINS SYSTEM. THIS
WILL PRODUCE CHANCE OF SHOWERS AND THUNDERSTORMS SUN THRU TUE.

GARTNER

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     64  79  59  75 /  60  50  30  10
WILLIAMSPORT   61  77  52  77 /  60  50  20  10
BRADFORD       55  68  42  70 /  70  30  10  10
JOHNSTOWN      60  73  52  69 /  70  40  20  10
ALTOONA        60  76  53  71 /  70  40  30  10
STATE COLLEGE  60  75  53  76 /  70  40  20  10
SELINSGROVE    61  76  54  76 /  60  50  20  10
LANCASTER      64  79  60  74 /  50  50  30  10
YORK           63  79  59  74 /  50  50  30  10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH TIL 9PM/1Z FOR SRN TIER OF CWA.
&&
Hazardous weather outlook, May 25, 3:17 AM EST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
417 AM EDT TUE MAY 25 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-260811-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
417 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THE STORM PREDICTION CENTER HAS PLACED CENTRAL PENNSYLVANIA INTO A
SLIGHT RISK FOR SEVERE WEATHER TO OCCUR LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE SOUTHERN TIER OF THE STATE.

DRIER AND SOMEWHAT COOLER AIR IN PLACE THIS MORNING WILL LINGER OVER
THE NORTHERN HALF OF THE STATE INTO THE AFTERNOON...AND SHOULD HELP
TO KEEP THE THREAT OF SEVERE WEATHER LOWER THERE THAN TO THE SOUTH.
THE WINDS WILL TURN SOUTHWESTERLY DURING THE DAY TODAY AND HELP TO
BRING IN MORE MOIST AND UNSTABLE AIR TO THE SOUTHERN PARTS OF THE
STATE.

THE MAIN THREAT FROM THE THUNDERSTORMS THIS EVENING WILL BE DAMAGING
WIND GUSTS IN EXCESS OF 55 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

A PERSISTENT SURFACE FRONT WILL CONTINUE TO LIE OVER OR CLOSE TO
CENTRAL PENNSYLVANIA THROUGH THE NEXT SEVEN DAYS.  FAST UPPER LEVEL
WINDS PARALLEL TO THE FRONT WILL KEEP WEATHER SYSTEMS MOVING QUICKLY
THROUGH THE REGION.  AN ALMOST DAILY CHANCE OF THUNDERSTORMS WILL
EXIST...EXCEPT FOR THURSDAY WHICH LOOKS MAINLY DRY AS THE FRONT IS
EXPECTED TO BE FAR ENOUGH TO OUR SOUTH.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, May 25, 2:30 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT TUE MAY 25 2004

PAZ024>028-033>036-056-057-059-063>066-260100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN
PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER
PA-LEBANON PA-MIFFLIN PA-PERRY PA-SOMERSET PA-YORK PA-
330 PM EDT TUE MAY 25 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...PERRY...SOMERSET AND YORK.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Special weather statement, May 25, 2:47 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 PM EDT TUE MAY 25 2004

PAZ033>035-252030-
BEDFORD-FULTON-SOMERSET-
347 PM EDT TUE MAY 25 2004

...STRONG THUNDERSTORMS WILL AFFECT SOMERSET...BEDFORD AND FULTON
COUNTIES THROUGH 430 PM...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ACROSS SOMERSET...BEDFORD AND FULTON
COUNTIES...MOVING EAST AT 40 MPH. SEVERAL LOCATIONS WILL BE AFFECTED
BY THESE THUNDERSTORMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.
Special weather statement, May 25, 4:09 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT TUE MAY 25 2004

PAZ028-056-252200-
JUNIATA-PERRY-
509 PM EDT TUE MAY 25 2004

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND JUNIATA COUNTIES
THROUGH 600 PM...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF LEWISTOWN...MOVING NORTHEAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR SPRUCE HILL...KISTLER...WALNUT
AROUND 520 PM...PORT ROYAL...MIFFLIN AROUND 525 PM...ICKESBURG...
MIFFLINTOWN AROUND 530 PM...THOMPSONTOWN...MCALISTERVILLE AROUND 540
PM AND MILLERSTOWN AROUND 545 PM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.
Special weather statement, May 25, 4:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
556 PM EDT TUE MAY 25 2004

PAZ064-252300-
ADAMS-
556 PM EDT TUE MAY 25 2004

...STRONG THUNDERSTORMS WILL AFFECT ADAMS COUNTY THROUGH 7 PM...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
SHIPPENSBURG TO 4 MILES SOUTHEAST OF WAYNESBORO...MOVING EAST AT 25
MPH. THE STRONGEST THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE
HALF INCH IN DIAMETER WAS NEAR ROUZERVILLE IN FRANKLIN COUNTY.

THUNDERSTORMS WILL BE NEAR BENDERSVILLE AROUND 605 PM...SEVEN
STARS...BIGLERVILLE AROUND 610 PM...GETTYSBURG AROUND 615
PM...HEIDLERSBURG...GERMANTOWN AROUND 625 PM...LAKE
MEADE...BONNEAUVILLE AROUND 630 PM...NEW OXFORD AND LITTLESTOWN
AROUND 635 PM.

VERY HEAVY RAIN WILL FALL FOR 15 TO 20 MINUTES...AND POSSIBLY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE...ESPECIALLY WITH
THE STORM NEAR THE PENNSYLVANIA...MARYLAND BORDER.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 25, 5:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
636 PM EDT TUE MAY 25 2004

PAZ010-252330-
ELK-
636 PM EDT TUE MAY 25 2004

...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY THROUGH 730 PM EDT...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF KANE...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR RUSSELL CITY AND JAMES CITY
AROUND 650 PM...WILCOX AND JOHNSONBURG AROUND 705 PM...AND EAST
BRANCH DAM AROUND 715 PM.

VERY HEAVY RAIN WILL FALL FOR ABOUT 15 MINUTES...AND POSSIBLY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 25, 5:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
658 PM EDT TUE MAY 25 2004

PAZ017-252345-
CLEARFIELD-
658 PM EDT TUE MAY 25 2004

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD COUNTY...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF CLEARFIELD...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR WOODLAND...JEFFRIES...BRISBIN...
HOUTZDALE AROUND 705 PM...WALLACETON...OSCEOLA MILLS AROUND 715 PM...
LECONTES MILLS AROUND 720 PM AND KARTHAUS AROUND 735 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

The radar

The Sterling radar (KLWX), 112 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
May 25, 6:00 PM EST
Where
York County, Glen Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.800, -76.733

Trees reported down in the town of Glen Rock along Route 216. One tree fell onto a home and caused damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399696.